Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 268, NWS Nashville, TN

November 9, 2002Benton County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Nov 9, 2002, 11:09 PM CST for Benton County, Tennessee. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 9, 2002, 11:09 PM CST (05:09 UTC)
Expired
Nov 9, 2002, 11:45 PM CST
In force
36 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Benton County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 9, 11:00 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 286 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1360 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
286 m²/s²
0-3 km storm-relative helicity
401 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

638 
WUUS54 KOHX 100509
SVRBNA
TNC005-100545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1109 PM CST SAT NOV 9 2002

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENTON COUNTY IN TENNESSEE

* UNTIL 1145 PM CST

* AT 1106 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF CAMDEN...OR 9 MILES EAST
  OF HUNTINGDON...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CAMDEN AROUND 1120 PM CST

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. IF
SEVERE THUNDERSTORMS APPROACH YOUR AREA...GO TO A SAFE PLACE.
ESPECIALLY IF YOU LIVE IN A MOBILE HOME.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM CST SUNDAY MORNING FOR
TENNESSEE.
&&
LAT...LON 3605 8838 3590 8828 3608 8785 3627 8799
$$
ROSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 9, 10:15 PM CST, 54 minutes earlier.

Area forecast discussion, Nov 9, 10:15 PM CST, 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
1015 PM CST SAT NOV 9 2002

ATMOSPHERE HAS DESTABILIZED OVER WESTERN MIDDLE TENNESSEE TONIGHT, AND
HAS BECOME MORE CONDUCIVE FOR THUNDERSTORM DEVELOPMENT. ALSO, BELIEVE
CONDITIONS IN NORTHWEST MIDDLE TENNESSEE WILL BECOME CONDUCIVE FOR
ISOLATED SEVERE THUNDERSTORMS AFTER MIDNIGHT. THUS, ADDED THE MENTION
OF A FEW THUNDERSTORMS POSSIBLY SEVERE INTO OUR MOST WESTERN ZONE
SET.

HAVE ALSO INTRODUCED A CHANCE FOR OVERNIGHT THUNDERSTORMS INTO THE
BNA ZONE SET AS WELL.

AN UPDATED HWO HAS ALSO BEEN ISSUED TO COVER THE RISK OF SEVERE
WEATHER IN MIDDLE TENNESSE ON SUNDAY.

.BNA...NONE.

19
Hazardous weather outlook, Nov 9, 9:05 PM CST, 2 hours 4 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-101130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
905 PM CST SAT NOV 9 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...
LOOK FOR SCATTERED SHOWERS OVERNIGHT AS A COLD FRONT APPROACHES THE
MID STATE. AN ISOLATED THUNDERSTORM OR TWO IS ALSO POSSIBLE BEFORE
MIDNIGHT, BUT LOOK FOR THE RAIN TO TAPER OFF TOWARD MORNING.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS AND SPOTTER GROUPS IS NOT EXPECTED
THROUGH SUNRISE ON SUNDAY, AS NO HAZARDOUS WEATHER IS ANTICIPATED.

.DAYS TWO THROUGH SEVEN...
AS THE COLD FRONT DRAWS NEARER TO MIDDLE TENNESSEE, EXPECT AN
INCREASE IN ATMOSPHERIC MOISTURE, INSTABILITY, AND LOW LEVEL WIND
SHEAR BY SUNDAY AFTERNOON. THESE THREE INGREDIENTS COMING TOGETHER
WILL CREATE THE POSSIBILITY FOR SEVERE WEATHER AND ISOLATED TORNADOES
ACROSS THE MID STATE, WITH THE PEAK TIME FOR SEVERE STORMS BETWEEN
ABOUT 200 PM AND 800 PM. IN ADDITION, THE STORM PREDICTION CENTER HAS
PLACED ALL OF MIDDLE TENNESSEE UNDER A SLIGHT RISK FOR SEVERE WEATHER
ON SUNDAY.

THIS IS AN EVOLVING WEATHER SITUATION. PERSONS SHOULD STAY UPDATED
ON THE LOCAL FORECAST, AND FORTHCOMING HAZARDOUS WEATHER OUTLOOKS,
SHOULD CONDITIONS CHANGE.

THE COLD FRONT IS EXPECTED TO MOVE THROUGH THE AREA LATER SUNDAY
NIGHT. AFTERWARD, HAZARDOUS WEATHER IS NOT ANTICIPATED THROUGH THE
REMAINDER OF THE PERIOD.

ROSE

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 9, 11:36 PM CSTSevere Thunderstorm WarningOHXHouston, Humphreys39 min
Nov 10, 12:12 AM CSTTornado WarningOHXHouston, Montgomery63 min
Nov 10, 12:47 AM CSTTornado WarningOHXBenton, Humphreys, Perry58 min
Nov 10, 1:30 AM CSTSevere Thunderstorm WarningOHXRobertson45 min
Nov 10, 1:41 AM CSTTornado WarningOHXRobertson34 min
Nov 10, 1:45 AM CSTSevere Thunderstorm WarningOHXBenton, Humphreys45 min
Nov 10, 1:50 AM CSTTornado WarningOHXSumner40 min
Nov 10, 2:03 AM CSTSevere Thunderstorm WarningOHXDickson57 min
Nov 10, 2:49 PM CSTTornado WarningOHXMaury, Williamson26 min
Nov 10, 3:11 PM CSTTornado WarningOHXDavidson, Rutherford, Williamson59 min
Nov 10, 3:26 PM CSTTornado WarningOHXWilson64 min
Nov 10, 3:30 PM CSTSevere Thunderstorm WarningOHXLawrence, Wayne60 min
Nov 10, 3:42 PM CSTTornado WarningOHXMacon, Trousdale48 min
Nov 10, 3:56 PM CSTTornado WarningOHXDeKalb, Smith64 min
Nov 10, 4:08 PM CSTTornado WarningOHXPutnam37 min
Nov 10, 4:10 PM CSTTornado WarningOHXLawrence50 min
Nov 10, 4:16 PM CSTTornado WarningOHXGiles, Lawrence, Marshall, Maury59 min
Nov 10, 4:20 PM CSTTornado WarningOHXOverton40 min
Nov 10, 4:49 PM CSTSevere Thunderstorm WarningOHXBedford41 min
Nov 10, 5:08 PM CSTSevere Thunderstorm WarningOHXFentress52 min
Nov 10, 5:15 PM CSTTornado WarningOHXBedford, Coffee45 min
Nov 10, 5:25 PM CSTTornado WarningOHXBedford, Marshall35 min
Nov 10, 5:39 PM CSTSevere Thunderstorm WarningOHXBenton, Houston, Humphreys, Montgomery, Stewart36 min
Nov 10, 5:39 PM CSTTornado WarningOHXGiles51 min
Nov 10, 5:47 PM CSTTornado WarningOHXWarren43 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.